Utah, 2017

High Wind in Utah, June 11 to 12, 2017

June 11 to 12, 2017 · NWS SLC · 4 events in 4 counties and zones

A strong winter-like storm brought damaging winds to northern and central Utah on June 11 and 12, with the strongest winds in many locations occurring on the morning of June 12 as the cold front passed through the state.

The toll

Deaths
0
Injuries
1
Property damage
$100,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong winter-like storm brought damaging winds to northern and central Utah on June 11 and 12, with the strongest winds in many locations occurring on the morning of June 12 as the cold front passed through the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 11, 2:39 PM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 11, 2:39 PM MST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
339 PM MDT Sun Jun 11 2017

.SYNOPSIS...Warm and dry conditions will continue through the
evening with strong southwesterly flow over the forecast area. A
cold upper low off the Pacific Northwest coast will move across
Utah and southwest Wyoming late tonight through Tuesday. The
region will see a steady warming trend beginning midweek.

&&

.SHORT TERM (Through 00Z Wednesday)...Winds have been slow to ramp
up so far today but the stronger winds aloft are just reaching the
western Utah border this afternoon and will move across the western
portions of CWA this evening and over the rest of the CWA overnight.
The moisture that got picked up ahead of this system is currently
showing up as some isolated showers over northern portion of the
central mountains and Uintas this afternoon. This will continue into
this evening.

The associated cold front will slowly move from southwest to
northeast across the CWA late tonight through Monday morning. Strong
winds aloft in the wake of this front will likely keep gusty surface
winds across western valleys Monday. Ahead of the cold front, strong
southwest winds will continue as well as across eastern and southern
portions of the CWA.

Temperatures will fall 20-25 degree behind this front across
northern Utah and 12-20 degrees across southern and eastern portions
of the CWA Monday. The cold air aloft works its way in across
northern Utah late Monday afternoon through Monday night and early
Tuesday. Scattered showers and isolated thunderstorms are expected
in the late afternoon and evening then transform to widespread rain
and snow in the mountains above 7500 Monday night into Tuesday.
Valleys from about Provo northward could see 0.05 to 0.20 of an inch
with higher amounts in the mountains. Accumulations in the northern
mountains could be as much as 2-5 inches above 8500 ft.

The cold unstable air mass moves east Tuesday afternoon which should
turn off all precip in most northern valleys but left some scattered
showers in the mountains as some moisture lingers and any sunshine
will help destabilize the air mass. The southern half of the CWA
will remain dry with temperatures warming already on Tuesday while
little change is expected across the north between Monday and
Tuesday.

&&

.LONG TERM (After 00Z Wednesday)...The cold trough is expected to
exit the forecast area by Tuesday evening. Behind it, a dry zonal
flow will develop. A series of shortwaves moving well north of the
area will keep the ridge from amplifying much through the work
week. However, Utah and southwest Wyoming will still see a steady
warming trend with maxes near seasonal normals on Wednesday and up
to 10F above those values by Thursday. EC/GFS indicate the ridge
amplifying over the Great Basin over the upcoming weekend,
resulting in additional warming.

&&

.AVIATION...Gusty southerly winds will continue at the KSLC terminal
through the night. Any cigs will remain above 7000 ft AGL.

&&

.FIRE WEATHER...Storm circulation moving into the western Great
Basin has an impressive broad dry slot evident on the water vapor
nosing into west central Utah at this time. This dry air along with
strong winds will combine to create critical fire conditions late
this afternoon and well into this evening with gusts over 60 mph
over the western valleys and over 40 mph elsewhere.

The associated cold air will filter into the region from the west
southwest overnight through the day Monday. There is very limited
moisture associated with system although a squirt of moisture ahead
of this system over central and eastern mountains has been enough
for isolated high based convection there late this afternoon and
evening. The core of the system will move over northern Utah Monday
night and this will be the best threat for showers and isolated
thunderstorms.

Dry air is expected to wrap around the southern portion of this
system and will bring RFW conditions again to the central and
western valleys as well as the eastern valleys for Monday. The winds
will be quite strong over southern portions of 478 but RHs will
probably not quite reach below 15% so have decided to keep FWX zone
478 out of a RFW at this time.

The north will remain cool on Tuesday but the south will warm by 5-
10 degrees with a decrease in the RH again. A warming and drying
trend will prevail through the rest of the week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 10 PM MDT this evening for UTZ478-482-484-
     489-492-494-495-497-498.

     Red Flag Warning from 10 AM to 10 PM MDT Monday for UTZ482-484-
     489-494-498.

     Wind Advisory until midnight MDT tonight for UTZ002-006-010-
     012>014-020-021-517-518.

     Red Flag Warning from 9 AM to 9 PM MDT Monday for UTZ492-495.

     High Wind Warning until midnight MDT tonight for UTZ003>005-015-
     016-019.

WY...None.
&&

SHORT TERM/FIRE WEATHER...Struthwolf
LONG TERM...Traphagan
AVIATION...Wilensky

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 11, 2:44 PM MST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
344 PM MDT Sun Jun 11 2017

UTZ001>016-019>021-517-518-WYZ021-120945-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
344 PM MDT Sun Jun 11 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...This Afternoon and Tonight

High elevation snowmelt will continue to cause swift, high and
very cold flows along the waterways of northern Utah and
southwest Wyoming. Avoid areas adjacent to waterways that are fed
by high elevation snowmelt. These fast and cold waterways are
deadly, as a person or pet can drown in less than a minute if
they fall in.

Strong south winds are expected to continue to increase through
this evening. The strongest winds will gust in excess of 60 mph
at times across the western valleys and in the mountains. The
winds will continue to combine with low humidity to create
critical fire weather conditions across most valley locations
where fuels are critically dry.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Waterways of northern Utah and southwest Wyoming will continue to
be dangerous with high flows expected through the upcoming week.

An unseasonably cool low pressure system will cross the area
early Monday through Tuesday. Temperatures are expected to be
dramatically cooler by Monday, running as much as 10 to 15 degrees
below seasonal normals across the outlook area. Scattered showers
and thunderstorms will also be possible with this system Monday
afternoon and evening across northern portions of the outlook
area, with valley rain and mountain snow above 7500 feet expected
Monday night into Tuesday morning.

Gusty winds continuing Monday across the central and southern
valleys coupled with low humidity and dry fuels will result in
critical fire weather conditions again Monday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

4 high wind. Local standard time, as filed.

High Wind, Great Salt Lake Desert and Mountains

When
June 11, 3:45 PM MST to June 12, 9:55 AM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
66 kt (76 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
Newspaper

Peak recorded wind gusts included 76 mph at Hat Island, 65 mph at Upper Cedar Mountain, 59 mph at Gunnison Island, and dozens of wind gust reports between 50 mph and 57 mph. Four semitrailers were knocked over by the high winds along Interstate 80, closing the highway for a period of time on the morning of June 12, and causing delays in both directions. One of these accidents resulted in minor injuries for the semitruck driver.

High Wind, Salt Lake and Tooele Valleys

When
June 12, 8:10 AM MST to 1:45 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
67 kt (77 mph) measured gust
Property damage
$40,000
Reported by
Park/Forest Service

Peak recorded wind gusts included 77 mph at the SR-201 at I-80 sensor, 74 mph at the Great Salt Lake Marina, 71 mph at the Center Tailings sensor, 67 mph at Vernon Hill, 62 mph at Stockton Bar, and 60 mph at both the UDOT I-80 @ mp 78 sensor and the Salt Lake City International Airport SLC Airport Wind 3 sensor. In addition, a secondary weather sensor at the Great Salt Lake Marina recorded a gust of 90 mph. The most significant damage across the area occurred at the Great Salt Lake Marina, where several sailboats were damaged by the winds. In addition, tree limbs were damaged across the Salt Lake Valley, including a large branch that fell onto and damaged a home in Holladay. As many as 8,500 Rocky Mountain Power customers were without power at one point on June 12, with the majority of outages occurring in Rose Park, Glendale, and South Salt Lake.

High Wind, Northern Wasatch Front

When
June 12, 9:25 AM MST to 12:00 PM MST
Where
Northern Wasatch Front forecast zone
Measured
71 kt (82 mph) measured gust
Property damage
$10,000
Reported by
Broadcast Media

Strong winds caused damage in parts of Davis County, including knocking off roof shingles, uprooting multiple trees, and knocking over a mailbox. In addition, over 1,000 customers lost power in Davis and Weber counties. Peak recorded wind gusts included 82 mph at the Fremont Island - Miller Hill sensor, 68 mph at Hill Air Force Base, 61 mph in South Ogden, and 58 mph at the Great Salt Lake Minerals sensor.

High Wind, San Rafael Swell

When
June 12, 12:25 PM MST to 1:15 PM MST
Where
San Rafael Swell forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

Maximum recorded wind gusts included 61 mph at Hanksville and 60 mph at Torrey.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710533, 710522, 710516, 710539.